The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Ipi Symptoms?

Forums General Melanoma Community Ipi Symptoms?

  • Post
    mandys
    Participant

    My father started taking the Ipi Trial in August.  After his 4th infusion he had unbearable itching and a rash all over his body.  His local doctor put him on some type of steroid to help with that problem.  Of course his local doctor prescribed only what MD Andersen approved of.(He is a patient there).  His last treatment was Oct.

    My father started taking the Ipi Trial in August.  After his 4th infusion he had unbearable itching and a rash all over his body.  His local doctor put him on some type of steroid to help with that problem.  Of course his local doctor prescribed only what MD Andersen approved of.(He is a patient there).  His last treatment was Oct. 8th since then he has symptoms of the itching, rash, white patches on skin, and now for the last 2 weeks he has been complaining of bad pain in his back, hip, & legs.  A lot of the pain medication has not really helped.  Could anybody on this board that has taken ipi or is on ipi now please shed some light on what kind of symptoms you have and how long can we expect the side effects to linger?  (Steroids have helped rash & itching)

    Thanks so much!

    Loading spinner
Viewing 5 reply threads
  • Replies
      KatyWI
      Participant

      I know almost nothing – I just had an appointment to start the process of getting on the compassionate use trial – but I did learn that vitiligo (which could be what's causing the white patches) can be a very good sign that he is responding.  (I know that doesn't help with his pain and itching…but it could be easier to put up with if there's hope of a good response.)  I wish him well!

      KatyWI

      Loading spinner
      KatyWI
      Participant

      I know almost nothing – I just had an appointment to start the process of getting on the compassionate use trial – but I did learn that vitiligo (which could be what's causing the white patches) can be a very good sign that he is responding.  (I know that doesn't help with his pain and itching…but it could be easier to put up with if there's hope of a good response.)  I wish him well!

      KatyWI

      Loading spinner
      Jim in Denver
      Participant

      Hi Mandy,

      The resh and itching are common – I have them myself and they can be a nusiance.  Steroids are sometimes prescribed, but over the counter things can help, like Benadryl or Zyrtec pills, Sarna or Cortisone creams.  The white patches (vitiligo) are not uncommon either, and are actually one indicator that he may be responding – a good thing.  The pain you mention is not something I have experienced (I am an MDA patient as well).  He shoud definitely communicate get in touch by voicemail or email with either his Oncologist or Study Nurse about the pain if it persists for advice.  I can't tell you how long the rash and itching persist, but I hear it can go on for quite a while from those who have been receiving Ipi for long time (like around 2 years).- apparently as long as someone is receiving the treatment.  Hope that helps a little.

      Best Wishes,

      Jim

      Loading spinner
      Jim in Denver
      Participant

      Hi Mandy,

      The resh and itching are common – I have them myself and they can be a nusiance.  Steroids are sometimes prescribed, but over the counter things can help, like Benadryl or Zyrtec pills, Sarna or Cortisone creams.  The white patches (vitiligo) are not uncommon either, and are actually one indicator that he may be responding – a good thing.  The pain you mention is not something I have experienced (I am an MDA patient as well).  He shoud definitely communicate get in touch by voicemail or email with either his Oncologist or Study Nurse about the pain if it persists for advice.  I can't tell you how long the rash and itching persist, but I hear it can go on for quite a while from those who have been receiving Ipi for long time (like around 2 years).- apparently as long as someone is receiving the treatment.  Hope that helps a little.

      Best Wishes,

      Jim

      Loading spinner
      Jim M.
      Participant

      Hi Mandy,

       I was on Ipi for 7 months. I mostly had mild side effects such as minimal rash that didn't itch, assorted minor aches and pains in the stomach, some hot flashes, minor headaches, minor fatigue. After the 3rd infusion I had severe chest pain which I went to the ER for. These side effects came and went. The major side effect I had began as 2 weeks of severe headaches. An MRI revealed hypophysitis or swelling of the pituitary gland. It was discovered 2 weeks before I was to get the 5th infusion. I was taken off Ipi and put on a steroid. The swelling abated and the pituitary gland regained it's normal size. After 2 years ( since Oct. 08) the pituitary hasn't regained function on it's own so I may be on this steroid a long time. I tried for the 3rd time to taper down and off it but only lasted 2 days. The severe headaches returned. Anyway this side effect has long term consequenses. It is one of the immune breakthrough events (like severe rash, colitis and others) that correlates with best outcomes (i.e. lower chance of recurrence)

       If your father experiences severe headaches urge the medical team to do an MRI. Hope this helps.

       God Bless,

       Jim M.

      Loading spinner
      Jim M.
      Participant

      Hi Mandy,

       I was on Ipi for 7 months. I mostly had mild side effects such as minimal rash that didn't itch, assorted minor aches and pains in the stomach, some hot flashes, minor headaches, minor fatigue. After the 3rd infusion I had severe chest pain which I went to the ER for. These side effects came and went. The major side effect I had began as 2 weeks of severe headaches. An MRI revealed hypophysitis or swelling of the pituitary gland. It was discovered 2 weeks before I was to get the 5th infusion. I was taken off Ipi and put on a steroid. The swelling abated and the pituitary gland regained it's normal size. After 2 years ( since Oct. 08) the pituitary hasn't regained function on it's own so I may be on this steroid a long time. I tried for the 3rd time to taper down and off it but only lasted 2 days. The severe headaches returned. Anyway this side effect has long term consequenses. It is one of the immune breakthrough events (like severe rash, colitis and others) that correlates with best outcomes (i.e. lower chance of recurrence)

       If your father experiences severe headaches urge the medical team to do an MRI. Hope this helps.

       God Bless,

       Jim M.

      Loading spinner
Viewing 5 reply threads
  • You must be logged in to reply to this topic.
About the MRF Patient Forum

The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.